Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 5, NWS Sacramento, CA

November 2, 2015Colusa County, Lake County, Yolo County, California

NWS Sacramento, CA issued this flash flood warning at Nov 2, 2015, 1:28 PM PST for Colusa County, Lake County, Yolo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 2, 2015, 1:28 PM PST (21:28 UTC)
Expired
Nov 2, 2015, 4:30 PM PST
In force
3 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

Counties Colusa County, CA, Lake County, CA, Yolo County, CA

The radar

The Sacramento radar (KDAX), 81 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2015-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2015-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -115 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-115 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WGUS56 KSTO 022128
FFWSTO
CAC011-033-113-030030-
/O.NEW.KSTO.FF.W.0005.151102T2128Z-151103T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
128 PM PST MON NOV 2 2015

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COLUSA COUNTY IN CENTRAL CALIFORNIA...
  SOUTHEASTERN LAKE COUNTY IN CENTRAL CALIFORNIA...
  NORTHWESTERN YOLO COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 430 PM PST

* AT 128 PM PST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE THE
  ROCKY AND JERUSALEM FIRE BURN SCARS. UPWARDS OF A HALF INCH OF
  RAIN HAS FALLEN OVER THE PAST 30 MINUTES. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

  EXCESSIVE RAINFALL OVER THE ROCKY...JERUSALEM...AND VALLEY BURN
SCARS WILL RESULT IN DEBRIS FLOWS. THE DEBRIS FLOW CAN CONSIST OF
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MIDDLETOWN...LOCH LOMOND...ETTAWA SPRINGS...SEIGLER
  SPRINGS...ANDERSON SPRINGS...ADAMS...WHISPERING PINES...HOBERGS...
  FOREST LAKE...HIDDEN VALLEY LAKE...LOWER LAKE AND COBB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS. DO NOT TRY TO CROSS
FLOODED ROADWAYS OR CREEKS. 

&&

LAT...LON 3885 12277 3904 12256 3902 12235 3890 12231
      3885 12233 3883 12235 3886 12240 3881 12237
      3880 12241 3870 12247 3869 12254 3874 12271
      3883 12277

$$

EK/CEO
1 follow-up statement
641 
WGUS76 KSTO 030002
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
402 PM PST MON NOV 2 2015

CAC011-033-113-030004-
/O.CAN.KSTO.FF.W.0005.000000T0000Z-151103T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLUSA CA-LAKE CA-YOLO CA-
402 PM PST MON NOV 2 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLUSA...SOUTHEASTERN
LAKE AND NORTHWESTERN YOLO COUNTIES IS CANCELLED...

THE HEAVY RAIN OVER THE VALLEY...ROCKY AND JERUSALEM FIRE BURN AREAS
HAS ENDED AS THE STRONGER THUNDERSTORMS HAVE SHIFTED SOUTHWARD.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. A FLASH
FLOOD WATCH REMAINS IN EFFECT THROUGH 800 PM PST DUE TO THE
POSSIBILITY OF SOME ADDITIONAL STORMS DEVELOPING OVER THE BURN AREAS.
.

LAT...LON 3885 12277 3904 12256 3902 12235 3890 12231
      3885 12233 3883 12235 3886 12240 3881 12237
      3880 12241 3870 12247 3869 12254 3874 12271
      3883 12277

$$
EK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 2, 10:19 AM PST, 3 hours 9 minutes earlier.

Area forecast discussion, Nov 2, 10:19 AM PST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1019 AM PST MON NOV 2 2015

.SYNOPSIS...
Cool and wet weather continues as a Pacific storm system moves
inland. It will bring the first significant snow event of the
season to the High Sierra with widespread rain elsewhere.

&&

.DISCUSSION...
The first significant winter storm of the season is moving through
the area, with the Winter Storm Warning on track. Snow is
accumulating in the northern Sierra 6000 feet and above, with over
7 inches currently at Kirkwood. Very slippery roads are present
over high mountain roads. Chain controls are in effect east of
Kingvale on I80, from Twin Bridges east on Highway 50. The
profiler at Sacramento shows snow levels currently at 5800 feet. These
are expected to fall down to around 5000 feet later today, though
with more showery, scattered precipitation in the afternoon as the
main band with the front shifts southward.

Moderate to heavy rain has fallen so far over much of the area,
especially into higher terrain. Rainfall/liquid equivalent amounts
exceeding 2 inches have been observed in the northern Sierra, with
amounts over an inch in the foothills common. The Valley has seen
a few hundredths to around a tenth of inch over the northern
Sacramento Valley, to a third of an inch to an inch over the
southern Sacramento and northern San Joaquin Valleys. Radar shows
the main band of precipitation is shifting sound of I80 as the
front shifts southward. Convective showers are developing behind
the front north of I80, and expect to see more of these through
the day. The potential for thunderstorms continues, so could see
some locally heavy rain. This will continue concerns through for
potential burn scar debris flows from recent burns such as the
Butte fire. EK

&&
.EXTENDED DISCUSSION (Friday THROUGH Monday)

An upper level ridge will keep dry conditions through Saturday.
As the upper ridge amplifies later this week across the West
Coast, high temperatures will be several degrees above normal on
Friday through Saturday. Next chance of rain might be possible on
Sunday for the northern portions of our forecast area. There are
some model differences regarding expected precipitation, as the
ECMWF keeps our area dry on Sunday with trough and precip on
Monday. We went with the middle of the road and kept Monday dry.
IDM/JClapp

&&

.AVIATION...

Weather system bringing widespread showers across Northern
California with VFR/MVFR conditions in Valley except for IFR in
showers. MVFR/IFR conditions continue over the mountains. These
conditions will likely continue today as heavier precipitation
develops as the frontal system moves through later this morning.
Breezy SW winds 20-30kts at 10K MSL, shifting N 15kts after 18Z.

&&

.STO Watches/Warnings/Advisories...
Winter Storm Warning until 10 PM PST this evening for West Slope
Northern Sierra Nevada.

&&

In the hours before

Local storm report, Nov 2, 9:16 AM PST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
916 AM PST MON NOV 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 E KYBURZ              38.78N 120.23W
11/02/2015  E1.06 INCH       EL DORADO          CA   TRAINED SPOTTER

&&

IDM
Local storm report, Nov 2, 9:33 AM PST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
933 AM PST MON NOV 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     HEAVY RAIN       PACIFIC HOUSE           38.76N 120.50W
11/02/2015  E1.03 INCH       EL DORADO          CA   TRAINED SPOTTER

            OBSERVER LOCATION PACIFIC HOUSE.

&&

IDM
Local storm report, Nov 2, 9:36 AM PST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
936 AM PST MON NOV 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 SE RANCHO CORDOVA     38.58N 121.28W
11/02/2015  E0.38 INCH       SACRAMENTO         CA   TRAINED SPOTTER

            OBSERVER LOCATION RANCHO CORDOVA.

&&

IDM
Local storm report, Nov 2, 9:43 AM PST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
943 AM PST MON NOV 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       1 WSW KINGVALE          39.32N 120.45W
11/02/2015  E1.85 INCH       NEVADA             CA   TRAINED SPOTTER

            SPOTTER REPORTED A TRACE OF SNOW AT 6,200
            FT. OBSERVER LOCATION KINGVALE.

&&

IDM
Local storm report, Nov 2, 12:18 PM PST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1218 PM PST MON NOV 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 E QUINCY              39.92N 120.90W
11/02/2015  E1.52 INCH       PLUMAS             CA   TRAINED SPOTTER

            OBSERVER LOCATION QUINCY.

&&

IDM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 12:45 PM PSTFlash Flood WatchSTOLake, Solano5 hr
Nov 2, 3:33 PM PSTSpecial Weather StatementSTOSolano42 min
Nov 2, 3:44 PM PSTSpecial Weather StatementSTOButte46 min

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.